A spatially varying stochastic differential equation model for animal movement

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Animal movement exhibits complex behavior which can be influenced by unobserved environmental conditions. We propose a model which allows for a spatially varying movement rate and spatially varying drift through a semiparametric potential surface and a separate motility surface. These surfaces are embedded in a stochastic differential equation framework which allows for complex animal movement patterns in space. The resulting model is used to analyze the spatially varying behavior of ants to provide insight into the spatial structure of ant movement in the nest.

Original languageEnglish (US)
Pages (from-to)1312-1331
Number of pages20
JournalAnnals of Applied Statistics
Volume12
Issue number2
DOIs
StatePublished - Jun 1 2018

Fingerprint

Stochastic Equations
Animals
Differential equations
Differential equation
Surface potential
Surface Potential
Motility
Nest
Spatial Structure
Model
Movement
Stochastic differential equations
Ants

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Modeling and Simulation
  • Statistics, Probability and Uncertainty

Cite this

@article{396db1fc7d46433da695763818fc4cd0,
title = "A spatially varying stochastic differential equation model for animal movement",
abstract = "Animal movement exhibits complex behavior which can be influenced by unobserved environmental conditions. We propose a model which allows for a spatially varying movement rate and spatially varying drift through a semiparametric potential surface and a separate motility surface. These surfaces are embedded in a stochastic differential equation framework which allows for complex animal movement patterns in space. The resulting model is used to analyze the spatially varying behavior of ants to provide insight into the spatial structure of ant movement in the nest.",
author = "Russell, {James C.} and Hanks, {Ephraim Mont} and Murali Haran and Hughes, {David Peter}",
year = "2018",
month = "6",
day = "1",
doi = "10.1214/17-AOAS1113",
language = "English (US)",
volume = "12",
pages = "1312--1331",
journal = "Annals of Applied Statistics",
issn = "1932-6157",
publisher = "Institute of Mathematical Statistics",
number = "2",

}

A spatially varying stochastic differential equation model for animal movement. / Russell, James C.; Hanks, Ephraim Mont; Haran, Murali; Hughes, David Peter.

In: Annals of Applied Statistics, Vol. 12, No. 2, 01.06.2018, p. 1312-1331.

Research output: Contribution to journalArticle

TY - JOUR

T1 - A spatially varying stochastic differential equation model for animal movement

AU - Russell, James C.

AU - Hanks, Ephraim Mont

AU - Haran, Murali

AU - Hughes, David Peter

PY - 2018/6/1

Y1 - 2018/6/1

N2 - Animal movement exhibits complex behavior which can be influenced by unobserved environmental conditions. We propose a model which allows for a spatially varying movement rate and spatially varying drift through a semiparametric potential surface and a separate motility surface. These surfaces are embedded in a stochastic differential equation framework which allows for complex animal movement patterns in space. The resulting model is used to analyze the spatially varying behavior of ants to provide insight into the spatial structure of ant movement in the nest.

AB - Animal movement exhibits complex behavior which can be influenced by unobserved environmental conditions. We propose a model which allows for a spatially varying movement rate and spatially varying drift through a semiparametric potential surface and a separate motility surface. These surfaces are embedded in a stochastic differential equation framework which allows for complex animal movement patterns in space. The resulting model is used to analyze the spatially varying behavior of ants to provide insight into the spatial structure of ant movement in the nest.

UR - http://www.scopus.com/inward/record.url?scp=85050952165&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85050952165&partnerID=8YFLogxK

U2 - 10.1214/17-AOAS1113

DO - 10.1214/17-AOAS1113

M3 - Article

AN - SCOPUS:85050952165

VL - 12

SP - 1312

EP - 1331

JO - Annals of Applied Statistics

JF - Annals of Applied Statistics

SN - 1932-6157

IS - 2

ER -